MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTSFT0308
Medical Device Problem Code Separation Failure (2547)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 10/02/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report numbers: 3005168196-2019-02084; 3005168196-2019-02085.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure to treat an aneurysm between the internal carotid artery (ica) and posterior cerebral artery (pca) using penumbra smart coils (smart coils) and penumbra smart coil handle (handle).During the procedure, the physician placed two smart coils and seven other coils in the target vessel using a non-penumbra microcatheter.The physician advanced the next smart coil into the target vessel and attempted to detach it using the handle; however, the smart coil failed to detach.Subsequently, the physician decided to use another handle, but the smart coil failed to detach; therefore, the smart coil and handle were removed.It was reported that the physician was able to detach the smart coil using the first handle on the back table.The procedure was completed using other coils.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was separated on the proximal end of the pusher assembly.The pusher assembly had kinks along its length.The pull wire was within the pusher assembly distal detachment tip (ddt).An unknown substance was on the pull wire.The embolization coil was detached from its pusher assembly and had offset coil winds along its length.The introducer sheath was kinked approximately 3.0 cm from the distal tip.Conclusions: evaluation of the returned smart coil revealed the pull wire was still within the pusher assembly ddt and an unknown substance was on the distal end of the pull wire.During functional testing, the returned handle was attached to the proximal end of the pusher assembly and was actuated.The pull wire and pull tube became stuck in the handle and the pull wire remained in the pusher assembly ddt.The unknown substance may have caused the pull wire to become stuck, which likely contributed to the inability to retract the pull wire during the procedure and functional testing.The root cause of the unknown substance could not be determined.Further evaluation revealed pusher assembly kinks and offset coil winds along the embolization coil.These damages were likely incidental to the reported complaint.Evaluation or the returned handle revealed an undamaged, functional device.The handle was tested using a handle test fixture and performed within specification.Penumbra coils and handles are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.Section h.Box 6.Conclusions code 1: 4316 - the investigation findings do not lead to a clear conclusion about the root cause of unknown substance.This report is associated with mfr report numbers: 3005168196-2019-02084; 3005168196-2019-02085.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key9305358
Report Number3005168196-2019-02083
Device Sequence Number19376144
Product Code HCG
UDI-Device Identifier00814548015057
UDI-Public00814548015057
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/15/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/31/2024
Device Catalogue Number400SMTSFT0308
Device Lot NumberF89344
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/25/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 10/15/2019
Supplement Date Received by Manufacturer12/17/2019
Initial Report FDA Received Date11/11/2019
Supplement Report FDA Received Date01/15/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005